NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 18, 4:07 AM EST, 53 minutes earlier.
Area forecast discussion, Dec 18, 4:07 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
407 AM EST Fri Dec 18 2020
.SYNOPSIS...
An upper level disturbance will move out of the area early this
morning. High pressure to the west will build eastward and over
the region later today into Saturday. Thereafter, several weak
low pressure areas will cross the region Sunday into Monday,
with high pressure returning once again for Tuesday and
Wednesday. A strong cold front may then cross the area Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper level disturbance is currently just southwest of the
region. There has been just enough moisture and lift with this
system to generate a fairly wide swath of very light snow.
Accumulations have generally been, and should generally remain,
below one half inch, but with some areas at or below freezing,
slippery roads are a possibility. An SPS has been issued for
this potential through mid morning. That having been said, we
should be near the peak coverage of the light snow, with the
CAMs which are picking up on this light snow showing a slow
dwindling of coverage through sunrise.
For the rest of today, northwest winds will pick up a bit as
high pressure begins building more firmly in control and the
clouds gradually break for some sun later today. Temps will
remain on the chilly side for mid-December, but not extremely
cold. However, compared to last weekend, it will again feel
extremely cold.
High pressure will dominate by tonight, with light winds and
clear skies. Lows should be well down into the 20s, with teens
in the colder spots.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will dominate Saturday, with sunshine and a slight
moderation in temps. This will definately be the better day of
the weekend. Saturday night, warm advection will begin in
advance of the next complex disturbance, with increasing clouds.
The clouds will keep temps a bit higher, but still mostly below
freezing.
This may matter a lot on Sunday morning as the first weak wave
of low pressure crosses the region. Precipitation moving across
the region may be rain, snow, or a wintry mix, depending on
temperature and location. While light, this could result in some
modest travel impacts. By afternoon, expect temps to rise above
freezing in most of the region, but some showers may linger.
Precipitation should dwindle Sunday night, though this depends
on the movement of additional weak waves of low pressure
approaching from the south and west. Have slight chance pops for
most of the region, but if any of those systems stray closer,
those may need to be raised, and with temps likely to be near
freezing, another bout of light wintry weather could become a
concern.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A low pressure system offshore the Outer Banks Monday will
quickly move toward the northeast to the offshore waters of Cape
Cod. Associated energy will bring a chance of rain or snow
showers to parts of the region Monday into Monday night.
Temperatures will be near average.
High pressure will build in Tuesday and Tuesday night. The wind
trajectory from the west-northwest and colder air could
influence some upslope snow showers in the Potomac Highlands and
the Blue Ridge. Elsewhere will be seasonable with some sun and
clouds.
This high will shift offshore Wednesday to allow for a mild
return flow to develop and then become a little stronger
Wednesday night well ahead of a strong cold front that will
stretch from the Great Lakes to the Tennessee Valley.
Temperatures should modify a couple of degrees from previous
days. The GFS model may be a tad faster in pushing the cold
front eastward than the EURO model. We could get a taste of some
gusty showers Wednesday night ahead of the strong cold front.
Reinforcing mid-level energy will be rolling out of the
Tennessee Valley and into the mid-Atlantic as the front pushes
into and across our CWA on Thursday. Mild air and additional
moisture will help to fuel showers Thursday. 850mb winds look to
reach the 50 and 60 mph threshold; hence, a low-level jet could
slide overhead during the day.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Weak disturbance bringing very light snow and reduced cigs/vsby
to the terminals early this morning, with greatest impacts at
MRB and CHO. Conditions should improve mid-late morning as high
pressure starts building in behind the system. VFR likely this
afternoon through Saturday evening. Cigs/vsby may then drop
Sunday morning with another weak system potentially bringing
some more rain/snow showers to the region.
VFR conditions expected across the terminals Monday through
Tuesday night. Any rain or snow showers should be brief. Winds
west- southwest 5 to 10 knots Monday and Monday night. Winds
shifting west- northwest around 15 knots Tuesday, then dimishing
Tuesday night.
&&
.MARINE...
System departing the region today may bring more SCA gusts to
the waters of the middle bay, so have raised advisory for today
into the evening. After that, look for mainly sub-SCA gusts with
weak high pressure and then weak low pressures crossing the
region through Sunday night.
No marine hazards expected Monday and Monday night. Small craft
advisories are possible Tuesday. Winds southwest around 10
knots Monday and Monday night. Winds becoming northwest 15 to 20
knots Tuesday, diminishing Tuesday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 AM this morning to 9 PM EST this
evening for ANZ534-543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLWSpecial weather statement, Dec 18, 2:33 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
233 AM EST Fri Dec 18 2020
DCZ001-MDZ001-003>006-008-011-013-014-016>018-501>508-VAZ025>031-
036>040-050>057-501>508-WVZ050>053-055-501>506-181300-
District of Columbia-Garrett-Washington-Frederick MD-Carroll-
Northern Baltimore-Cecil-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Mountain Lake Park, Oakland,
Grantsville, Hagerstown, Frederick, Ballenger Creek, Eldersburg,
Westminster, Reisterstown, Cockeysville, Elkton, Baltimore,
Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt,
Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate,
Severna Park, Arnold, Odenton, St. Charles, Waldorf,
Lexington Park, California, Chesapeake Beach, Huntingtown,
Dunkirk, North Beach, Lusby, Prince Frederick, Frostburg,
Cumberland, Germantown, Damascus, Bethesda, Rockville,
Gaithersburg, Silver Spring, Lisbon, Columbia, Ellicott City,
Jarrettsville, Aberdeen, Staunton, Waynesboro, Stuarts Draft,
Harrisonburg, Strasburg, Woodstock, Mount Jackson, New Market,
Winchester, Luray, Shenandoah, Stanley, Front Royal, Berryville,
Lovingston, Charlottesville, Stanardsville, Madison, Orange,
Gordonsville, Culpeper, Dale City, Manassas, Woodbridge,
Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville,
Chantilly, McLean, Franconia, Arlington, Alexandria,
Falls Church, Falmouth, Fredericksburg, Dahlgren, Warrenton,
Turnbull, Hightown, Monterey, Purcellville, Leesburg, Ashburn,
Sterling, Big Meadows, Wintergreen, Romney, Paw Paw, Martinsburg,
Charles Town, Shepherdstown, Moorefield, Bayard, Mount Storm,
Petersburg, Elk Garden, Antioch, Keyser, New Creek, Ridgeville,
Russelldale, Headsville, Fort Ashby, Riverton, Brandywine,
Franklin, Oak Flat, Ruddle, and Sugar Grove
233 AM EST Fri Dec 18 2020
...SPOTTY LIGHT SNOW AND ICY PATCHES EARLY THIS MORNING...
Scattered snow showers and flurries have overspread the region,
and will linger into the early morning. No significant
accumulations are expected, but a light dusting is possible. In
addition, wet roads may re-freeze as temperatures fall through
the early morning hours. Anyone venturing out early this morning
should use caution and assume any surfaces that appear wet may in
fact be icy.